Lightning, Northampton
- When
- May 15, 6:35 PM EST
- Where
- Northampton County, Bethlehem
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.754, -75.307 (the zone’s center; the record gives no point)
A 40-year-old Bethlehem woman was injured when she was struck by lightning while talking on a phone. Her right hand went numb.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 40-year-old Bethlehem woman was injured when she was struck by lightning while talking on a phone. Her right hand went numb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 15, 1:00 PM EST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 200 PM EDT SAT MAY 15 2004 .SHORT TERM...A COLD FRONT MOVING DOWN FROM NW PA HAS RAIN BEHIND IT BUT CURRENT OBS AND RADAR INDICATE TSTMS DVLPG AHEAD OF IT. SPS HAS ALSO PUT THE NRN PORTIONS OF EPA/NRN NJ INTO SLGT RISK SVR. AS THE FRONT CONTINUES TO MOVE EAST...IT SHOULD GET CLOSE ENOUGH TO CONT DVLPG TSTMS AND SINCE IT WILL BE AFTER TEMPS HAVE REACHED FULL POTENTIAL...SVR THREAT LOOKS REASONABLE. THE FRONT MOVES THROUGH MOST OF EPA TNGT AND THEN SLOWS DOWN AS IT MOVES THROUGH PHL METRO AREA SUN AM AND WAITS UNTIL LATE SUN TO MAKE IT THROUGH SRN DE. THIS MEANS TIMING THE PCPN DIFFERENTLY ACROSS THE ZONES. NRN AREAS HAVE THE HIGHEST THREAT TNGT...SRN AREAS JUST CHC. ONCE THE FRONT MOVES THROUGH...TSTMS ARE DROPPED FROM THE FCST BUT I KEEP SHWRS IN UNTIL THE DRY AIR ARRIVES. NRN ZONES DRY BY AFTN...CENTRAL ZONES AROUND MIDDAY AND SRN ZONES STAY UNDER THE THREAT OF SHWRS AND TSTMS THROUGH SUN AFTN WITH A CHC CONTG INTO SRN DEL EARLY SUN NGT. MONDAY LOOKS DRY WITH HIGH PRES OVERHEAD. && .LONG TERM... CLOUDS RETURN MON NIGHT WITH INCREASED MOISTURE AS THE WARMER AIR MOVES BACK TO THE NE. HOWEVER...WHEN THE WARMER AIR ARRIVES THIS TIME...IT SHOULD NOT BE QUITE AS WARM AS CURRENTLY SINCE THE WARMER AIR WILL BE MODIFIED FROM THE OLD FRONT THAT MOVED THROUGH COMBINED WITH COOLER AIR MODIFYING IT FROM THE S. THEN TUE THROUGH FRI...I KEPT IN PSBL SHWRS AND TSTMS ALL AREAS. SEVERAL FRONTAL SYSTEMS MOVE THROUGH BUT SINCE TIMING THIS FAR OUT IS NOT RELIABLE...A GENERIC CHC LOOKED APPROPRIATE. EVEN THOUGH PCPN WILL BE MENTIONED FOR 4 STAIGHT DAYS...A GOOD BIT OF THE TIME SHOULD BE DRY. DRY AIR SHOULD RETURN SATURDAY AS HIGH PRES BUILDS IN. && .MARINE... BROAD SW FLOW IS STRONGEST ON THE BEACH BUT STILL UNDER 20KT THEN THEN DIMINISHES MOVING OFFHSORE. NO FLAGS THIS GO ROUND EXCEPT SOME TSTMS MAY PRODUCE STRONGER WINDS LATER THIS EVENING BUT THAT TO BE REFLECTED IN NEXT CWF RELEASE AROUND 230 PM. && .AVIATION... 18Z TAF REFLECTING TSTM UPGRADE VIA SPC SWO INVOF OF ABE. RANDOM CELLS OVER SE PA 18Z MOVING NE 22KT MAY REMAIN N OF ILG AND W OF PNE OVER NEXT HOUR THEN APCH SVRL APRTS THEREAFTER. && .PRELIMINARY POINT TEMPS/POPS... MPO 56 71 52 74 / 80 40 10 20 ABE 59 76 55 79 / 70 40 10 10 RDG 60 76 56 79 / 70 40 10 10 PHL 65 77 60 80 / 50 50 10 10 12N 57 74 54 77 / 70 40 10 10 SMQ 61 77 57 80 / 60 40 10 10 TTN 63 77 58 80 / 50 40 10 10 MIV 60 76 57 78 / 50 50 10 10 N55 60 71 57 73 / 50 50 20 10 ACY 60 75 57 77 / 50 50 10 10 ILG 62 77 58 80 / 50 50 10 10 DOV 61 75 58 77 / 50 50 10 10 GED 62 75 58 78 / 50 50 30 10 && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE/OCEAN...NONE. MARINE/DEL BAY...NONE. && STAUBER/EBERWINE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 510 AM EDT SAT MAY 15 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151200- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 510 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Philadelphia radar (KDIX), 118 km away, was scanning. The volume nearest the first event began at 23:36 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398859.